Rapid correction of severe and prolonged hyperparathyroidism (HPT) by surgical parathyroidectomy (PTX) occasionally causes a so-called "hungry bone syndrome". According to the reports available in the literature, this syndrome occurs after PTX in patients on dialysis with severe and long-lasting secondary or tertiary HPT with high bone turnover, e.g. markedly raised serum alkaline phosphatase. The syndrome is characterized by prolonged hypocalcemia with hypocalcemic symptoms, as well as a usually mild decrease of serum phosphate after PTX. The syndrome is also known from correction of primary HPT, or persistent HPT after renal transplantation, and after medical treatment of thyrotoxicosis. The hungry bone syndrome refers to the recalcification or remineralization that occurs in bone after correction of HPT. The calcimimetic drug cinacalcet is a new option for the treatment of secondary hyperparathyroidism in patients with renal failure. We present a cinacalcet-treated dialysis patient with severe secondary HPT and raised alkaline phosphatase who developed hypocalcemia and such pronounced hypophosphatemia and severe diffuse bone pain ("hungry bone syndrome") during treatment that the drug had to be discontinued. About two months later, a second exposure to a low dose of cinacalcet (30 mg/d) again led to hypophosphatemia (serum phosphate decreased from 2.5 to 0.7 mmol/1). We recommend that the laboratory monitoring of cinacalcet-treated patients should include phosphate levels and not only intact PTH and calcium, as currently suggested.